Strong Wind, Camden
- When
- December 30, 9:00 AM EST to 5:00 PM EST
- Where
- Camden forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $2,000
- Reported by
- Mesonet
- Coordinates
- 39.804, -74.960 (the zone’s center; the record gives no point)
The same low pressure system that brought snow to New Jersey on the 29th intensified rapidly as it moved northeast overnight and reached Nova Scotia on the morning of the 30th. m.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The same low pressure system that brought snow to New Jersey on the 29th intensified rapidly as it moved northeast overnight and reached Nova Scotia on the morning of the 30th. At 7 a.m. EST the surface pressure had dropped to 964 millibars. The northwest circulation between the intense low pressure system and the approaching high pressure system in the lower Tennessee Valley produced strong winds across New Jersey during the day on the 30th. Peak wind gusts averaged 45 to 50 mph inland and 50 to 55 mph along the coast and knocked down shallow rooted trees, weak tree limbs and wires and caused isolated power outages. The strong winds also forced the cancellation of four departures of the Cape May-Lewes Ferry. Most of the peak wind gusts occurred during the afternoon. Peak wind gusts included 55 mph in Cape May (Cape May County), 53 mph in Tuckerton and Seaside Heights (Ocean County), 52 mph in Barnegat (Ocean County) and West Cape May (Cape May County), 50 mph in Sea Girt (Monmouth County), 49 mph in Eatontown (Monmouth County), 47 mph at the Atlantic City International Airport, 46 mph in Ancora (Camden County) and Hamilton (Mercer County) and 44 mph in Millville (Cumberland County). The combination of the end of the intensification process of the low pressure system and the movement of the high pressure system closer to the state (and the low pressure system farther away) caused the strong winds to cease the afternoon of the 30th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 30, 6:39 AM EST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
639 AM EST SUN DEC 30 2012
.SYNOPSIS...
STRONG LOW PRESSURE, CENTERED NEAR NOVA SCOTIA EARLY THIS
MORNING, WILL CONTINUE TO MOVE NORTHEASTWARD. MEANWHILE, HIGH
PRESSURE LOCATED OVER THE LOWER MISSISSIPPI RIVER VALLEY WILL
BUILD TO THE EAST. THE CENTER OF THE HIGH IS FORECAST TO PASS OFF
THE SOUTHEAST COAST ON MONDAY. A COLD FRONT FROM THE NORTHWEST IS
EXPECTED TO DROP THROUGH OUR REGION ON TUESDAY, FOLLOWED BY COLD
HIGH PRESSURE FROM THE WEST FOR THE MIDDLE AND LATE PARTS OF THE
NEW WEEK. ANOTHER COLD FRONT FROM THE NORTH MAY ARRIVE OVER THE
WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE LOW PRESSURE SYSTEM THAT IMPACTED THE REGION EARLY IN THE
WEEKEND WILL CONTINUE TO PUSH OFF TO THE NORTHEAST, MOVING OFF
NOVA SCOTIA THIS MORNING AND INTO THE CANADIAN MARITIMES LATER
TODAY.
MEANWHILE, AN AREA OF HIGH PRESSURE, CENTERED OVER THE SOUTHERN
UNTIED STATES, WILL GRADUALLY PUSH EASTWARD AND INTO OUR REGION.
THE PRESSURE GRADIENT BETWEEN THE HIGH PRESSURE AND THE
AFOREMENTIONED LOW PRESSURE WILL BE FAIRLY STRONG. MODEL SOUNDING
SHOW LOW LEVEL WINDS OF UP TO 60 MPH AT 3000-4000 FEET ABOVE THE
SURFACE. WHILE WE WON'T MIX DOWN QUITE THAT MUCH WIND, THE
DEVELOPING STRONG NORTHWEST FLOW, WILL BE GUSTY WITH SPEED UP
AROUND 30-40 MPH WILL BE POSSIBLE THROUGH THIS AFTERNOON AND EARLY
EVENING. AS THE DAY GOES ON, THE GRADIENT BEGINS TO WEAKEN A BIT
AND WINDS WILL DECREASE IN RESPONSE. EXPECT TO LOSE THE HIGHER
GUST BY THIS EVENING BUT WINDS WILL REMAIN AROUND 10-15 MPH
THROUGH THE EARLY PART OF TONIGHT.
THE STRONG NORTHWEST FLOW IS HELPING TO PUSH SOME LAKE EFFECT SNOW
STREAMERS TO OUR AREA THIS MORNING. ONE AREA EXTENDS FROM SOUTHERN
NEW YORK DOWN THROUGH THE SOUTHERN POCONOS AND INTO NORTHWESTERN
NEW JERSEY. A BRIEF FLURRY OR LIGHT SNOW SHOWER MAY FALL FROM
THESE CLOUDS AS THEY PUSH OFF TO THE NORTH OVER THE NEXT COUPLE OF
HOURS. LITTLE TO NO ACCUMULATION CAN BE EXPECTED. ANOTHER AREA OF
LAKE EFFECT STREAMERS IS BRINGING INCREASED CLOUDINESS TO THE
EASTERN SHORE. WHILE A FLURRY OR TWO IS POSSIBLE, THEY ARE NOT AS
LIKELY TO REACH THE SURFACE AS THE AIR MASS STARTS TO DRY OUT OVER
THE NEXT FEW HOURS. THE CLOUDS WILL START TO CLEAR OUT THROUGH
THIS MORNING BECOMING PARTLY TO MOSTLY SUNNY ACROSS THE REGION.
A MID LEVEL TROUGH WILL CROSS THE REGION TODAY AND WITH IT COMES
SOME COLDER AIR. EXPECT TEMPERATURES TO REMAIN IN 30S ACROSS MOST
OF THE REGION. SOME UPPER 30S TO LOWER 40S ARE POSSIBLE ACROSS THE
SOUTHERN AREAS WHILE THE NORTHERN MOST ZONES WILL STRUGGLE TO GET
OUT OF THE 20S, ESPECIALLY IN THE HIGHER TERRAIN. THIS WILL
DEFINITELY A COLDER DAY ACROSS THE AREAS AS TEMPERATURES WILL BE
AROUND 5 TO 10 DEGREES BELOW NORMAL.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
HIGH PRESSURE WILL NOSE NORTHWARD TONIGHT BEFORE STARTING TO
SLIDE TO OUR SOUTH AND EAST AS A WEAK LOW PRESSURE SYSTEM CROSSES
WELL TO OUR NORTH. THE LOW IS MOISTURE STARVED AND WE DON'T EXPECT
ANY PRECIPITATION TO MAKE IT TO OUR AREA. THE GRADIENT BECOMES
FAIRLY LAX OVERNIGHT AND WINDS SHOULD START TO SUBSIDE. WHILE WE
WON'T HAVE COMPLETELY CALM WINDS OVERNIGHT, THEY SHOULD START TO
BECOME AROUND 5 TO 10 MPH BY EARLY MONDAY.
THE MID LEVEL TROUGH PUSHES TO THE EAST TONIGHT AND IS REPLACED
WITH MORE OF A ZONAL FLOW BY MONDAY MORNING.
TEMPERATURES WILL FALL INTO THE TEENS TO MID 20S THROUGH MUCH OF
THE AREA. WHILE IT WILL CERTAINLY BE COLD OUTSIDE, TEMPERATURES
WILL ONLY BE AROUND 5 DEGREES /OR LESS/ BELOW NORMAL.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
WE SHOULD BE UNDER THE INFLUENCE OF A FLATTENING MID LEVEL RIDGE
FOR MONDAY INTO TUESDAY. WITH THE SOUTHWESTERLY FLOW ALOFT, WE ARE
EXPECTING A FAIR AMOUNT OF CIRRUS OVERHEAD DURING THAT PERIOD. A
WEAK IMPULSE TRAVELING IN THE MID LEVEL FLOW MAY BRING SOME
ALTOCUMULUS FOR MONDAY AFTERNOON, AND SOME STRATOCUMULUS AND A
SLIGHT CHANCE OF PRECIPITATION FOR MONDAY NIGHT, ESPECIALLY BEFORE
MIDNIGHT. THE FEATURE SHOULD HAVE A LIMITED AMOUNT OF MOISTURE
ASSOCIATED WITH IT, SO ANY PRECIPITATION WILL BE VERY LIGHT. IT IS
EXPECTED TO BE COLD ENOUGH ACROSS OUR NORTHWESTERN COUNTIES TO BE
SNOW, WARM ENOUGH IN OUR FAR SOUTHEAST TO BE ALL RAIN WITH A MIX
POSSIBLE IN THE MIDDLE.
A COLD FRONT IS FORECAST TO DROP THROUGH OUR REGION ON TUESDAY.
IT WILL ALSO HAVE A LIMITED AMOUNT OF MOISTURE ASSOCIATED WITH IT.
WE WILL CARRY A SLIGHT CHANCE OF PRECIPITATION IN OUR NORTHERN AND
CENTRAL COUNTIES AND A CHANCE IN THE SOUTH. DURING THE DAYLIGHT
HOURS, THE BOUNDARY LAYER SHOULD BE WARM ENOUGH TO SUPPORT MAINLY
RAIN FROM THE INTERSTATE 95 CORRIDOR SOUTH AND EASTWARD. A MIX IS
POSSIBLE ELSEWHERE WITH SNOW IN THE ELEVATED TERRAIN. AGAIN, ANY
PRECIPITATION AMOUNTS WILL BE VERY LIGHT.
FOR THE PERIOD FROM WEDNESDAY THROUGH SATURDAY, THE POLAR VORTEX
OVER NORTHEASTERN CANADA AND VICINITY WILL BEGIN TO GAIN SOME
INFLUENCE OVER OUR REGION. COLD DRY WEATHER IS ANTICIPATED. THE
PERIOD FROM THURSDAY INTO FRIDAY SHOULD BE THE COLDEST OF THE
WINTER SEASON, SO FAR. TEMPERATURES ARE EXPECTED TO AVERAGE ABOUT
8 TO 12 DEGREES BELOW NORMAL ACROSS OUR REGION.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.
VFR CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THE TAF PERIOD.
CONDITIONS HAVE BEEN GRADUALLY IMPROVING ACROSS THE TERMINALS
WITH VFR NOW REPORTED ACROSS THE BOARD. BROKEN TO OVERCAST
CEILINGS AROUND 3500 FT STARTED TO SCATTER OUT ACROSS THE
TERMINALS AND SKIES WILL BE MOSTLY CLOUD FREE THROUGH MOST OF THE
DAY TODAY. HIGH CLOUDS WILL START TO MOVE BACK IN OVERNIGHT INTO
MONDAY MORNING BUT CONDITIONS WILL REMAIN VFR.
A TIGHT GRADIENT WILL CONTINUE TO INCREASE THE WINDS THROUGH THE
MORNING AND THE AFTERNOON. NORTHWEST WINDS WILL BE SUSTAINED
AROUND 20 TO 25 KNOTS WITH GUSTS UP AROUND 35 KNOTS ACROSS THE
TERMINALS THIS AFTERNOON. WINDS WILL GRADUALLY DECREASE TOWARD THE
EVENING AND WE SHOULD START TO LOSE THE GUSTS LATER TONIGHT.
OUTLOOK...
MONDAY THROUGH THURSDAY...MAINLY VFR.
&&
.MARINE...
A GALE WARNING REMAINS IN EFFECT FOR ALL AREA WATERS THROUGH 9 PM
TONIGHT.
LOW PRESSURE WILL MOVE NORTHEAST OFF THE NOVA SCOTIA COAST AND
THEN INTO THE CANADIAN MARITIMES LATER TODAY. THE PRESSURE
GRADIENT BETWEEN THIS LOW AND HIGH PRESSURE BUILDING IN FROM THE
SOUTH, WILL CAUSE WINDS TO BECOME GUSTY THROUGH THIS EVENING.
WHILE MODEL SOUNDING SHOW 50 KNOTS WINDS A FEW THOUSAND FEET ABOVE
THE SURFACE, WEAK INVERSIONS ALOFT WILL PREVENT THESE WINDS FROM
MIXING EFFICIENTLY DOWN TO THE SURFACE. HOWEVER, WINDS WILL STILL
GUST UP AROUND 45 KNOTS THROUGH THIS AFTERNOON BEFORE STARTING TO
SUBSIDE TOWARD THIS EVENING AS THE GRADIENT BEGINS TO RELAX. A
PERIOD OF SMALL CRAFT WINDS WILL OCCUR AFTER THE GALE WARNING HAS
EXPIRED, WITH WINDS FALLING BELOW 25 KNOTS BY MONDAY MORNING.
SEAS ARE AROUND 4 FEET THIS MORNING AT BUOY 44065 AND ARE
EXPECTED TO GRADUALLY INCREASE THROUGH TODAY, BECOMING 4 TO 7 FEET
ON THE OCEAN. SEAS IN THE BAY WILL BE BETWEEN 2 AND 4 FEET, CLOSER
TO 5 FEET NEAR THE MOUTH OF THE BAY. SEAS WILL ALSO START TO FALL
THIS EVENING AND FALL BELOW 5 FEET BY LATE TONIGHT.
OUTLOOK...
HIGH PRESSURE IS FORECAST TO PASS OFF THE SOUTHEAST COAST ON
MONDAY. A COLD FRONT FROM THE NORTHWEST IS EXPECTED TO ARRIVE ON
TUESDAY, FOLLOWED BY ANOTHER AREA OF HIGH PRESSURE FROM THE WEST
FOR WEDNESDAY AND THURSDAY. THE PRESSURE GRADIENT ALONG WITH THE
DEVELOPING COLD ADVECTION SHOULD SUPPORT WIND GUSTS AROUND 25
KNOTS AT TIMES DURING THE ENTIRE OUTLOOK PERIOD.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...GALE WARNING UNTIL 9 PM EST THIS EVENING FOR ANZ430-431-
450>455.
&&
SYNOPSIS...IOVINO
NEAR TERM...MEOLA
SHORT TERM...MEOLA
LONG TERM...IOVINO
AVIATION...IOVINO/MEOLA
MARINE...IOVINO/MEOLAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 408 AM EST SUN DEC 30 2012 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-310915- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER- WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS- 408 AM EST SUN DEC 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-310915- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 408 AM EST SUN DEC 30 2012 ...GALE WARNING IN EFFECT UNTIL 9 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
21 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2012Every state in 2012This day in weather historyWarnings in New Jersey, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424997, 424998, 425000, 425001, 425002, 425003, 425004, 425005, 425010, 425011, 425013, 425016, 425017, 425018, 425006, 425007, 425008, 425009, 425012, 425014, 425015.